Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Topeka, KS

May 31, 2022Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2022, 8:20 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2022, 8:20 PM CDT (01:20 UTC)
Expired
May 31, 2022, 9:15 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:05 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 6:05 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
605 PM CDT Tue May 31 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 301 PM CDT Tue May 31 2022

Key Messages:

- Flood threat continues through Wednesday morning

- Severe storms possible this afternoon/evening

A much needed break from showers and storms has occurred this
afternoon as the LLJ weakened and the surface boundary stalled out
across the forecast area. South and east of the boundary, dewpoints
remain in the upper 60s to low 70s with skies beginning to clear
across east-central Kansas. The surface boundary will continue to
sink south through the rest of this afternoon into the evening while
the 925-850mb front bisects the forecast area from northeast to
southwest. A weak shortwave and strengthening LLJ will lead to
addition shower and storm development this evening and overnight
especially for the southeastern half of the CWA. A few severe storms
are possible given MUCAPE of 1000-1500 J/kg and bulk shear of 35-
45kts, but storm mode will likely become messy quickly as shear
vectors are oriented perpendicular to the boundaries. In any case,
stronger updrafts could produce severe hail and/or damaging wind
gusts. Flooding looks to be the main concern once again as storms
look to move over the same areas this evening and overnight. Much of
the area saw several inches of rain last night, so the grounds are
saturated and rivers are on the rise. As a result, the Flood Watch
has been extended until 7am Wednesday. While additional
precipitation builds in during the day Wednesday, instability looks
weak leading to mainly showers with a few embedded thunderstorms,
leading to lighter QPF. The Flood Watch may need to be extended into
the day Wednesday depending on how tonight's storms evolve and how
much additional rain is expected during the day Wednesday.

Drier and cooler air settles in on Thursday as a surface high moves
into the central Plains. Highs in the 70s on Thursday will reach
into the low 80s by the weekend. A couple of shortwaves eject across
the Plains this weekend bringing more chances for showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 605 PM CDT Tue May 31 2022

VFR to MVFR at all terminals through the TAF period with another
round of TS this evening into the overnight hours although these
storms may be more scattered, so timing and impacts are uncertain.
More rain is expected Wednesday; chances for lightning in this
round appear low but possible.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ024-026-035>040-
054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Jones
Hazardous weather outlook, May 31, 3:12 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 31 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-012015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 31 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Several rounds of showers and thunderstorms are expected through
tonight. Flooding is possible, along with a few strong to severe
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 31, 2:59 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     5 SSW EMPORIA           38.33N 96.20W
05/30/2022  M66 MPH          LYON               KS   ASOS

            ASOS STATION KEMP EMPORIA.

0752 AM     HEAVY RAIN       2 NE OGDEN              39.13N 96.68W
05/31/2022  M2.14 INCH       RILEY              KS   ASOS

            24 HOUR STORM TOTAL.

0952 AM     HEAVY RAIN       5 NNE LAWRENCE          39.02N 95.22W
05/31/2022  M2.17 INCH       DOUGLAS            KS   ASOS

            24 HOUR STORM TOTAL.

0953 AM     HEAVY RAIN       5 SSW EMPORIA           38.33N 96.20W
05/31/2022  M1.22 INCH       LYON               KS   ASOS

            24 HOUR TOTAL.

0836 AM     HEAVY RAIN       NEOSHO RAPIDS           38.37N 95.99W
05/31/2022  E1.90 INCH       LYON               KS   BROADCAST MEDIA

            24 HOUR TOTAL. STILL RAINING.

0836 AM     HEAVY RAIN       2 N EMPORIA             38.43N 96.18W
05/31/2022  E3.30 INCH       LYON               KS   BROADCAST MEDIA

            24 HOUR TOTAL.

0837 AM     HEAVY RAIN       AMERICUS                38.51N 96.26W
05/31/2022  E1.75 INCH       LYON               KS   BROADCAST MEDIA

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            AMERICUS. 24 HOUR STORM TOTAL.

0712 AM     HEAVY RAIN       5 NW READING            38.58N 96.02W
05/31/2022  M1.60 INCH       LYON               KS   CO-OP OBSERVER

            24-HR TOTAL.

0715 AM     HEAVY RAIN       LECOMPTON               39.05N 95.39W
05/31/2022  M1.28 INCH       DOUGLAS            KS   CO-OP OBSERVER

            24-HR TOTAL.

0800 AM     HEAVY RAIN       ROSSVILLE               39.13N 95.95W
05/31/2022  M3.63 INCH       SHAWNEE            KS   CO-OP OBSERVER

            24 HOUR TOTAL AS OF 8 AM.

0942 AM     HEAVY RAIN       LE ROY                  38.08N 95.64W
05/31/2022  M1.72 INCH       COFFEY             KS   CO-OP OBSERVER

            24-HR TOTAL.

1044 AM     HEAVY RAIN       5 ENE PRINCETON         38.52N 95.19W
05/31/2022  M1.28 INCH       FRANKLIN           KS   CO-OP OBSERVER

            24-HR TOTAL.

0700 AM     HEAVY RAIN       ALTA VISTA              38.87N 96.49W
05/31/2022  M2.75 INCH       WABAUNSEE          KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0700 AM     HEAVY RAIN       4 N CHAPMAN             39.03N 97.04W
05/31/2022  M2.37 INCH       DICKINSON          KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0700 AM     HEAVY RAIN       1 N ABILENE             38.93N 97.22W
05/31/2022  M2.38 INCH       DICKINSON          KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0700 AM     HEAVY RAIN       2 NW MANHATTAN          39.21N 96.60W
05/31/2022  M2.47 INCH       RILEY              KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0718 AM     HEAVY RAIN       OZAWKIE                 39.23N 95.47W
05/31/2022  M2.35 INCH       JEFFERSON          KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0759 AM     HEAVY RAIN       MCFARLAND               39.05N 96.24W
05/31/2022  M3.22 INCH       WABAUNSEE          KS   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

0800 AM     HEAVY RAIN       5 NW MCFARLAND          39.11N 96.29W
05/31/2022  M2.90 INCH       WABAUNSEE          KS   COCORAHS

            24 HOUR TOTAL.

0800 AM     HEAVY RAIN       1 E WHITE CITY          38.80N 96.73W
05/31/2022  M2.25 INCH       MORRIS             KS   COCORAHS

            24 HOUR TOTAL.

0833 AM     HEAVY RAIN       5 SSE OZAWKIE           39.18N 95.43W
05/31/2022  E3.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

            24 HR STORM TOTAL. SENT BY EM AND FIRE
            CHIEF.

0835 AM     HEAVY RAIN       OSKALOOSA               39.22N 95.31W
05/31/2022  E2.38 INCH       JEFFERSON          KS   EMERGENCY MNGR

            24 HOUR STORM TOTAL.

0720 PM     FLASH FLOOD      1 ESE WHITING           39.59N 95.60W
05/30/2022                   JACKSON            KS   LAW ENFORCEMENT

            REPORT OF WATER 3 TO 4 INCHES DEEP OVER K9
            HIGHWAY IN TWO LOCATIONS APPROXIMATELY HALF
            A MILE APART EAST OF WHITING.

0630 PM     HEAVY RAIN       2 SE BELVUE             39.19N 96.15W
05/30/2022  M1.39 INCH       POTTAWATOMIE       KS   MESONET

            MESONET STATION BVUK1 2.3 SE BELVUE.

0800 PM     HEAVY RAIN       2 NW EMPORIA            38.43N 96.21W
05/30/2022  M1.14 INCH       LYON               KS   MESONET

            MESONET STATION 1135D 2 NW EMPORIA.

0730 AM     HEAVY RAIN       2 SE BELVUE             39.19N 96.15W
05/31/2022  M2.82 INCH       POTTAWATOMIE       KS   MESONET

            24 HOUR TOTAL.

0745 AM     HEAVY RAIN       MCLOUTH                 39.20N 95.21W
05/31/2022  M3.05 INCH       JEFFERSON          KS   MESONET

            STORM TOTAL AS OF 745 AM CDT.

0750 AM     HEAVY RAIN       SILVER LAKE             39.10N 95.86W
05/31/2022  M3.41 INCH       SHAWNEE            KS   MESONET

            24 HOUR TOTAL.

0755 AM     HEAVY RAIN       4 WNW SAINT GEORGE      39.21N 96.49W
05/31/2022  M2.64 INCH       POTTAWATOMIE       KS   MESONET

            24 HOUR TOTAL AS OF 8 AM.

0800 AM     HEAVY RAIN       4 S GRANDVIEW PLAZA     38.97N 96.78W
05/31/2022  M1.85 INCH       GEARY              KS   MESONET

            24 HOUR STORM TOTAL.

0910 AM     HEAVY RAIN       5 E OGDEN               39.10N 96.61W
05/31/2022  M3.03 INCH       RILEY              KS   MESONET

            24 HOUR TOTAL.

0607 PM     HAIL             MAYETTA                 39.34N 95.72W
05/30/2022  M1.25 INCH       JACKSON            KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM MAYETTA.

0616 PM     HAIL             3 WNW DENISON           39.41N 95.68W
05/30/2022  M1.00 INCH       JACKSON            KS   PUBLIC

            REPORT VIA MPING.

0700 PM     HEAVY RAIN       2 E BELVUE              39.21N 96.14W
05/30/2022  M1.90 INCH       POTTAWATOMIE       KS   PUBLIC

            ONE HOUR TOTAL.

0700 PM     HEAVY RAIN       BELVUE                  39.21N 96.18W
05/30/2022  M2.00 INCH       POTTAWATOMIE       KS   PUBLIC

            ONE HOUR TOTAL.

0755 PM     HAIL             4 NNE OLPE              38.32N 96.14W
05/30/2022  M1.00 INCH       LYON               KS   PUBLIC

0757 PM     HAIL             EMPORIA                 38.40N 96.19W
05/30/2022  M1.00 INCH       LYON               KS   PUBLIC

            REPORT VIA MPING.

0805 AM     FLOOD            3 WNW LAWRENCE          38.98N 95.32W
05/31/2022                   DOUGLAS            KS   PUBLIC

            DELAYED REPORT. REPORT FROM MPING:
            RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

1000 AM     HEAVY RAIN       3 WNW MANHATTAN         39.20N 96.62W
05/31/2022  M2.40 INCH       RILEY              KS   PUBLIC

            SOCIAL MEDIA REPORT AS OF 10AM NEAR CICO
            PARK.

1001 AM     HEAVY RAIN       OSKALOOSA               39.22N 95.31W
05/31/2022  M2.75 INCH       JEFFERSON          KS   PUBLIC

            SOCIAL MEDIA REPORT AS OF 10AM THIS MORNING.

1202 PM     HEAVY RAIN       BURLINGTON              38.19N 95.74W
05/31/2022  M1.50 INCH       COFFEY             KS   PUBLIC

            SOCIAL MEDIA REPORT, TOTAL SO FAR AS OF
            12PM.

1258 PM     HEAVY RAIN       4 E MANHATTAN           39.18N 96.50W
05/31/2022  M2.71 INCH       POTTAWATOMIE       KS   PUBLIC

            24-HR TOTAL, TWITTER POST.

0132 PM     HEAVY RAIN       GARNETT                 38.28N 95.24W
05/31/2022  M3.60 INCH       ANDERSON           KS   PUBLIC

            PICTURE FROM TWITTER SHOWING TOTAL FROM
            LATEST ROUND OF STORMS.

0805 PM     TSTM WND GST     3 N NEOSHO RAPIDS       38.42N 96.00W
05/30/2022  E60 MPH          LYON               KS   TRAINED SPOTTER

0600 AM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
05/31/2022  M3.26 INCH       SHAWNEE            KS   TRAINED SPOTTER

0620 AM     HEAVY RAIN       WILLARD                 39.09N 95.94W
05/31/2022  M3.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

0748 AM     HEAVY RAIN       6 WSW MAYETTA           39.30N 95.82W
05/31/2022  M2.08 INCH       JACKSON            KS   TRAINED SPOTTER

            TOTAL AS OF 7AM.

0900 AM     HEAVY RAIN       4 S OZAWKIE             39.18N 95.48W
05/31/2022  M3.21 INCH       JEFFERSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL AS OF 9AM.

0942 AM     HEAVY RAIN       6 SSE SAINT GEORGE      39.11N 96.39W
05/31/2022  M2.40 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            LAST 24 HOURS.

0943 AM     HEAVY RAIN       2 W OLSBURG             39.43N 96.64W
05/31/2022  M1.12 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

1055 AM     HEAVY RAIN       SAINT MARYS             39.19N 96.07W
05/31/2022  M3.02 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            TOTAL RAINFALL OVERNIGHT.

1200 PM     HEAVY RAIN       3 SSE HARRIS            38.27N 95.42W
05/31/2022  M1.77 INCH       ANDERSON           KS   TRAINED SPOTTER

            RAIN TOTAL FROM 6AM TO NOON TODAY.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:27 PM CDTSevere Thunderstorm WarningTOPGeary, Morris22 min
Jun 1, 12:22 AM CDTSpecial Weather StatementTOPAnderson23 min
Jun 1, 1:28 AM CDTSpecial Weather StatementTOPDickinson47 min
Jun 1, 2:01 AM CDTSpecial Weather StatementTOPGeary44 min
Jun 1, 10:18 AM CDTRiver Flood WarningTOPLyon51 hr
Jun 1, 11:57 AM CDTRiver Flood WarningTOPLyon45 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.